Florida, 2023Rip Currents in Florida, February 19, 2023
February 19, 2023 · NWS MLB · 2 events in 1 county or zone
Strong rip currents resulted in the deaths of two individuals in Brevard County, including a 48-year-old male in Melbourne Beach, and a 24-year-old male in Indialantic.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents resulted in the deaths of two individuals in Brevard County, including a 48-year-old male in Melbourne Beach, and a 24-year-old male in Indialantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 19, 3:03 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 19, 3:03 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
303 PM EST Sun Feb 19 2023
.DISCUSSION...
Current-Tonight...Isolated to scattered showers remain well
offshore this afternoon, with a couple isolated showers along the
sea breeze, mainly from Vero Beach southward. Shower motion is
east to northeast around 5 mph. Fair weather cu streaming across
the Florida peninsula is producing partly sunny skies. A few
additional coastal showers wl be possible along sea breeze
while drifting east. Highest rain chances (PoP 15-20 percent)
will remain along the immediate coast from Melbourne southward.
Otherwise, dry with surface flow veering W/NW this afternoon as a
ridge axis settles in over South Florida. Afternoon highs in the
low to mid 80s. Dry tonight, with mostly clear skies and overnight
lows ranging from low 50s across northern Lake/Volusia to low 60s
across the Treasure Coast.
Monday...An elongated ridge aloft will extend from the southern
GOMEX, across the Florida Straits and into the Bahamas, which will
produce strong subsidence across the Florida peninsula, leading
to dry conditions and further warming. Afternoon highs will be
about 10 degrees warmer than average for this time of year, with
highs in the low to mid 80s under partly to mostly sunny skies.
While an afternoon sea breeze is expected to form, it will be
delayed due to the offshore flow, and will remain pinned near the
coast.
from prev disc...
Tuesday-Saturday...Predominant ridge will strengthen and build
into a dome of high pressure centered near or over south FL by mid
week (596-597 dm). Strong subsidence across EC FL wl lead to a
long period of dry conditions and warming temperatures in the
upper 80s to near 90 west of I-95 by Wednesday and continuing into
next weekend. Strong suppression from the deep layer high
pressure will keep rain chances near zero. Afternoon sea breezes
will develop each day but they will be delayed due to the offshore
flow and remain pinned near the coast. So, it will not get quite
as hot along the coast with highs in the mid to upper 80s.
Overnight lows in the upper 50s to lower 60s Tue morning will
increase slightly to the low and mid 60s the remainder of the
week.
It appears max temperatures across the interior will threaten
daily and even monthly record highs beginning on Wednesday and
especially on Thursday. It is highly unusual for 90F degree temps
to occur in February in EC FL. In fact, it would a first for
Leesburg and Sanford though their period of record is shorter.
Orlando has a long period of record going back to 1892 and it has
only reached 90F three times in Feb. Fortunately, humidity looks
to remain tolerable, so heat indices should hold near the actual
temperature and not be a significant factor but it will still be
hot.
&&
.MARINE...
Issued at 225 PM EST Sun Feb 19 2023
Current-Monday... Scattered showers are on going across the offshore
waters this afternoon. Shower motion is generally to the northeast
around 5 KT. Current buoy 41009 observations show seas are 6 ft with
a northerly light wind. Poor boating conditions in the offshore
waters remain this afternoon, thus small craft should exercise
caution in these waters for seas up to 6 ft. Deep layer high
pressure builds from the southwest Atlantic to South Florida through
the period. SW to W flow around 10 KT expected Monday with a delayed
sea breeze near the coast in the afternoon. Seas 4-6ft this
afternoon will subside to 3-5ft overnight, and 3-4ft Monday.
Isolated showers in the far offshore waters early this evening, then
becoming dry.
Tuesday-Friday...Ridge across the Bahamas and south FL will bring
more favorable open water conditions through midweek. An offshore
wind flow expected Tue with a delayed sea breeze near the coast
out of the E/SE 10-14 knots. The ridge axis should lift north at
midweek Wed- Thu, resulting in a more southerly flow with a SE sea
breeze developing in the aftns. Seas 2-3 ft Tue-Thu. A S/SW
nocturnal wind increase Wed eve of 15-20 knots may temporarily
produce 4-5 seas offshore into late week.
&&
.AVIATION...
(18Z TAFS)
Issued at 225 PM EST Sun Feb 19 2023
VFR. Although brief MVFR CIGs in low clouds this afternoon, mainly
along the coast. Isolated Atlantic coastal showers possible through
this afternoon, mainly from MLB southward, thus included VCSH for
those sites through the afternoon. SCT/BKN035-040 today becoming
FEW040-070 to SKC overnight. S/SW winds this afternoon will veer
W/SW this evening before becoming light and variable overnight. Some
models continue to hint at fog formation tonight. However, confidence
is not high this will occur, so kept the MVFR VIS reduction to show
the possibility of fog across the interior terminals starting at 09Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 56 80 58 82 / 0 0 0 0
MCO 60 83 60 85 / 10 0 0 0
MLB 61 83 59 85 / 10 0 0 0
VRB 62 85 60 86 / 10 0 0 0
LEE 54 80 60 83 / 0 0 0 0
SFB 58 83 60 84 / 0 0 0 0
ORL 61 84 61 85 / 0 0 0 0
FPR 63 85 60 85 / 10 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM/AVIATION...Watson
LONG TERM...Pendergrast
IDSS...Sedlock
Hazardous weather outlook, Feb 19, 9:53 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
953 AM EST Sun Feb 19 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-200300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
953 AM EST Sun Feb 19 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
There is a HIGH risk of life-threatening rip currents at area
beaches today. Entering the water is highly discouraged.
.WIND AND SEA IMPACT...
Poor boating conditions continue for all the offshore Atlantic
waters due to seas up to 6 feet through this afternoon. Small
craft should exercise caution there. Boating conditions will
improve into tonight, with seas becoming 3 to 5 feet in the Gulf
Stream this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A Moderate risk of rip currents is expected through much of this
week.
Well above normal temperatures are forecast mid week into next
weekend, with max temps reaching 90 degrees over the interior
counties, especially Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Leahy/Watson
Rip Current, Southern Brevard Barrier Islands
- When
- February 19, 3:30 PM EST
- Where
- Southern Brevard Barrier Islands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.300, -80.701 (the zone’s center; the record gives no point)
News media reported the drowning of a 48-year-old male from New York after his body was pulled from the surf at Ocean Ave. in Melbourne Beach. Reports indicate the man was attempting to help his son who was also caught in a rip current at the time.
Rip Current, Southern Brevard Barrier Islands
- When
- February 19, 4:10 PM EST
- Where
- Southern Brevard Barrier Islands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 28.300, -80.701 (the zone’s center; the record gives no point)
The Indialantic Police Department relayed a report of a 24-year-old male from Osceola County who drowned after being caught in a rip current near Wave Crest Ave. in Indialantic. At 1610EST, fire rescue responded to a report of an unresponsive male in the ocean approximately 100-200 yards east of Wave Crest Ave, where he was rescued and resuscitated, but ultimately succumbed to his injuries while being transported to an area hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, February 19, 20233 deaths · 1 injured · 1 event
- Rip Current in Puerto Rico, February 19, 20231 death · 1 event
- Blizzard and Winter Storm in Wyoming, February 19 to 23, 202327 events
- Winter Storm in Montana, February 19 to 22, 202322 events
- High Wind in Wyoming, February 19 to 21, 202376 kt wind · 13 events
- High Wind in Montana, February 19, 202364 kt wind · 5 events
- High Wind in Colorado, February 19 to 21, 202387 kt wind · 4 events
- High Wind in New Mexico, February 19 to 20, 202358 kt wind · 4 events
- High Wind in Montana, February 19 to 21, 202358 kt wind · 3 events
- Winter Weather in Wyoming, February 19, 20232 events
- High Wind in Wyoming, February 19 to 20, 202353 kt wind · 2 events
- Winter Weather in Colorado, February 19, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072794, 1072788.